Most women have heard of or watched a friend battle hair loss after giving birth but what the not with child but is still experiencing hair loss may not know is that popping your birth control pill every day could also be making your hair fall out.
You have tried to figure out everything – you’ve found and removed the stress in your life, you eat well and work out, you get enough sleep, you think it’s not hereditary as mom, grandma and great grandma have heads full of hair and your doctor has told you it’s not allergy or scalp health related. So what gives? It could be your birth control.
HOW YOUR BIRTH CONTROL CAN CAUSE HAIR LOSS
Going on, off or even switching birth control changes your body’s hormones levels and can cause telogen effluvium, a form of hair shedding/loss. Telogen effluvium happens when there is a change in the number of your hair follicles producing hair. This is more likely to happen if you have family history of hair loss but it can also happen to anyone. The good news is that telogen effluvium is fully reversible. Normally, only about 10-15% of your hair is in the telogen phase (resting period of your hair’s growth cycle before your hair naturally starts to shed making room for new hair) at any one time period but can increase to as much as 50% in telogen effluvium meaning that your hair shedding with increase to a significant amount.
Androgen is a common ingredient in birth control that can cause hair loss for some women if you’re sensitive to it. The androgen (male hormone) receptors on your scalp become activated during telogen effluvium and can cause your hair follicles to start to shrink or become smaller and less conducive to growing healthy, strong hair causing your hair to become weaker and thus fall out.
Plan B, also known as the morning-after pill or emergency contraceptive (EC), can also cause hair loss and is listed as an uncommon side effect in the medical insert that comes with the pills. Other emergency contraceptives, depending on their ingredients, can cause hair loss as well.
If you are loosing your hair and think it might be a birth control or emergency contraceptive sensitivity talk to your doctor about the type of birth control you are on and what options you have for switching. Though stopping your oral contraceptive can also sometimes cause hair loss it’s normally temporary. Keep in mind however that hair loss from both birth control and emergency contraceptives are rare occurrences. Check out the information below from The American Hair Loss Association about likelihood of your specific birth control’s effect on your hair.
ORAL BIRTH CONTROL PILLS LISTED IN ORDER WITH THE LOWEST ANDROGEN INDEX TO THE HIGHEST:
Ortho Norvum 7/7/7
Ortho Novum 10-11
Norinyl and Ortho 1/35
The following hormonal contraceptives have a significant potential of causing or exacerbating hair loss. It is important to note that any medication or therapy that alters a woman’s hormones, including but not limited to, contraceptives, can trigger hair loss in anyone who takes them.
Implants, such as Norplant, are small rods implanted surgically beneath the skin, usually on the upper arm. The rods release a continuous dose of progestin to prevent ovulation.
Progestin injections, such as Depo-Provera, are given into the muscles of the upper arm or buttocks. This injection prevents ovulation.
The skin patch (Ortho Evra) is placed on your shoulder, buttocks, or other location. It continually releases progestin and estrogen.
The vaginal ring (NuvaRing) is a flexible ring about 2 inches in diameter that is inserted into the vagina. It releases progestin and estrogen.
The American Hair Loss Association data reviewed by Paul J. McAndrews, MD